Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Lincoln, IL

May 9, 20214 counties in Illinois

NWS Lincoln, IL issued this special weather statement at May 9, 2021, 5:53 AM CDT for 4 counties in Illinois. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2021, 5:53 AM CDT (10:53 UTC)
Expired
May 9, 2021, 6:45 AM CDT
In force
52 min
Issued by
NWS Lincoln, IL

Counties Clay County, IL, Effingham County, IL, Jasper County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 89 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:15 AM CDTHAIL 0.88Flora, ILNICKEL-SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
488 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

162 
WWUS83 KILX 091053
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
553 AM CDT Sun May 9 2021
 
ILZ066-067-071-072-091145-
Clay-Richland-Jasper-Effingham-
553 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR JASPER...RICHLAND...CLAY AND
EFFINGHAM COUNTIES UNTIL 645 AM CDT...

At 552 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cowden to 6 miles southeast of Salem.
Movement was east at 60 mph.

Isolated nickel size hail will be possible with these storms.

Locations impacted include...
Effingham, Olney, Flora, Newton, Altamont, Teutopolis, Louisville,
Clay City, Watson, Noble, Dieterich, Beecher City, Edgewood, Xenia,
Bible Grove, Ste. Marie, Willow Hill, Shumway, Montrose and
Parkersburg.

This includes the following highways...
 Interstate 57 between mile markers 143 and 167.
 Interstate 70 between mile markers 79 and 100.

LAT...LON 3857 8814 3860 8816 3861 8869 3891 8870
      3891 8881 3921 8880 3921 8848 3916 8848
      3916 8799 3857 8794
TIME...MOT...LOC 1052Z 272DEG 55KT 3922 8891 3859 8884 

$$

37

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at May 9, 5:47 AM CDT, 6 minutes earlier.

Area forecast discussion, May 9, 5:47 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
547 AM CDT Sun May 9 2021

.SYNOPSIS...
Issued at 313 AM CDT Sun May 9 2021

Showers and storms are expected across the region this morning,
into the early afternoon. Heavy rainfall is still anticipated
across much of the local area this morning as the core of
precipitation shifts into central Illinois. Temperatures are
forecast to be cooler than previously forecast, due to cloud cover
and wet conditions today. Dry weather returns later today,
lingering into the first half of the week. A weak wave of moisture
is forecast to drop through northern Illinois Monday afternoon,
which could bring light shower activity to the northern half of
the state, otherwise dry weather persists through mid-week.
Temperatures for the week will remain below normal, with a couple
early mornings dipping back into the 30s.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 313 AM CDT Sun May 9 2021

The large MCS has arrived into the Midwest, as heavy rainfall is
moving across northern half of Illinois. This is expected to
slowly drop into central Illinois over the next few hours, as the
main core of Low pressure shifts into the mid-Mississippi River
Valley. Some embedded thunderstorms are also occurring, however
the trend has begun to diminish as the storms exit the best area
of instability. The best instability will remain south of the ILX
CWA, which is highlighted by the south/southeastern progression of
the convective line of storms across central Missouri.

Through the morning, the northern edge of this system will finally
track along the northern edge of the CWA. This will track the core
of precipitation along the north central portion of Illinois.
Early reports of precip through 1am/06z were tracking slightly
higher than what was forecast, so bumped the precip totals back
closer to WPC projection. Amounts remain in the 1.5-2 inch range
around the region, with the possibility of a few higher (2.5 inch)
reports through the event. Otherwise south of the I-72 corridor
amounts are anticipated to be lower in the 1-1.5 inch range.

The overall track of this system has not changed within the
previous 24 hours, with the main core tracking through northern
Missouri early this morning. This track, and the southerly push
from the cold front north of the system, will push the Low along
the I-70 corridor this afternoon. This is where SPC has placed a
Marginal Risk of severe storms this afternoon. Otherwise, the main
story today will be cloud coverage and once again cooler
temperatures. Temps were dropped again with this package, as highs
north of the boundary will only reach the upper 40s to low 50s,
some highs might have already occurred in portions of eastern
Illinois. However across southern Illinois, south of the system,
highs this afternoon will climb back into the low 60s.

Tonight, skies are expected to clear, however will be monitoring a
weak mid level moisture band across northern Illinois. This is
expected to bring back some clouds to locations north of the I-72
corridor. Temperatures Monday morning are forecast to drop back
into the mid 30s across much of the area, with talk of another
Frost Advisory possible. Nothing was issued with this package as
further investigation was warranted from surrounding offices.

.LONG TERM...(Monday through Saturday)
ISSUED AT 313 AM CDT Sun May 9 2021

Heading into Monday and throughout much of the week, dry weather
returns as High pressure builds. The only exception will be a
squeeze of pressure gradients Monday afternoon across northern and
central Illinois, as a weak wave slides through northern Illinois.
This wave is being driven by the upper Low in the northern Great
Lakes region. The wave, and excessive moisture remnant, could give
enough weak instability to produce light shower activity during
the afternoon.

Otherwise, High pressure is expected to hold any chance of
precipitation south of the Midwest throughout much of the week.
Temperatures however will remain on the cooler side, with highs in
the 60s...while a couple more days of morning lows in the 30s and
40s will be possible. Very rare to have a stretch of cooler
morning temps than what we are forecasting this week. Next chance
for precip appears on the horizon at the end of the week into the
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 541 AM CDT Sun May 9 2021

Showers and storms are moving through the region, bringing IFR
ceilings to central IL terminals. The track of heaviest precip
will continue to fall in all TAF sites, as the Low core tracks
along the I-72 corridor. Thunderstorm chances continue to
diminish as the stratiform precip moves into western IL. Will
slowly end precip chances from nw to ese through the morning, and
begin lifting ceilings midday into the afternoon. VFR ceilings are
forecast to arrive late afternoon, and continue lifting through
the night. Winds will remain strong this morning from the ene,
then backing to the nne and north by the overnight. Sustained
winds will hold in the upper teens to low 20s, while gusts peak
around 30kts.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Baker
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Baker
Hazardous weather outlook, May 9, 5:18 AM CDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
518 AM CDT Sun May 9 2021

ILZ027>031-036>038-040>042-047>051-101100-
Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
518 AM CDT Sun May 9 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorms are possible through morning today. The risk for
severe storms is low, although lightning hazards will exist. Heavy
rainfall will result in storm totals of 1 to 2 inches with locally
higher amounts.

Northeast winds will gust of 30 to 35 mph this morning.

Frost will be possible tonight with temperatures in the mid to
upper 30s.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Frost will be possible again Tuesday and Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ043>046-052>057-061>063-066>068-071-101100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Macon-Moultrie-Piatt-Shelby-
Vermilion-
518 AM CDT Sun May 9 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorms are possible until afternoon today. The risk for
severe storms is low, although lightning hazards will exist. Heavy
rainfall will result in storm totals up to 2 inches.

Frost will be possible north of I-70 tonight with temperatures in
the mid to upper 30s.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Frost will be possible again Tuesday and Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ072-073-101100-
Lawrence-Richland-
518 AM CDT Sun May 9 2021

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorms are possible until afternoon today. There is a
marginal risk of severe thunderstorms containing locally damaging
wind gusts until early afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 1 pm.

37

In the hours before

Special weather statement, May 9, 5:53 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
553 AM CDT Sun May 9 2021

ILZ066-067-071-072-091145-
Clay-Richland-Jasper-Effingham-
553 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR JASPER...RICHLAND...CLAY AND
EFFINGHAM COUNTIES UNTIL 645 AM CDT...

At 552 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cowden to 6 miles southeast of Salem.
Movement was east at 60 mph.

Isolated nickel size hail will be possible with these storms.

Locations impacted include...
Effingham, Olney, Flora, Newton, Altamont, Teutopolis, Louisville,
Clay City, Watson, Noble, Dieterich, Beecher City, Edgewood, Xenia,
Bible Grove, Ste. Marie, Willow Hill, Shumway, Montrose and
Parkersburg.

This includes the following highways...
 Interstate 57 between mile markers 143 and 167.
 Interstate 70 between mile markers 79 and 100.

LAT...LON 3857 8814 3860 8816 3861 8869 3891 8870
      3891 8881 3921 8880 3921 8848 3916 8848
      3916 8799 3857 8794
TIME...MOT...LOC 1052Z 272DEG 55KT 3922 8891 3859 8884

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:27 AM CDTSpecial Weather StatementILXCrawford, Jasper, Lawrence, Richland48 min
May 9, 2:48 PM CDTFrost AdvisoryILXCass, Champaign, Christian, Clark, Coles, Crawford and 22 more16 hr

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.